Kentucky, 2018

Tornadoes and Flooding in Kentucky, June 24 to 25, 2018

June 24 to 25, 2018 · NWS LMK · 7 events in 5 counties and zones

An upper level short wave passing to the south of central Kentucky caused isolated storms in the predawn hours of June 24th. Rounds of storms developed along a nearly stationary surface boundary from late morning into the afternoon on June 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$365,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An upper level short wave passing to the south of central Kentucky caused isolated storms in the predawn hours of June 24th. Rounds of storms developed along a nearly stationary surface boundary from late morning into the afternoon on June 25th. Some minor flooding occurred with repeated rainfall, and isolated cells produced severe weather across central Kentucky, including two small tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 24, 2:15 AM EST, 45 minutes earlier.

Area forecast discussion, Jun 24, 2:15 AM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
315 AM EDT Sun Jun 24 2018

.Short Term...(Today and tonight)
Issued at 310 AM EDT Sun Jun 24 2018

Scattered showers and storms are ongoing early this morning as a
weak shortwave moves through the region. This activity will
gradually work eastward and should be out of the CWA shortly after
sunrise. Warm air between 800-700mb and subsidence behind the
shortwave should result dry conditions through most of the day.

Shortwave associated with MCS activity currently over the central
Plains will have implications on our weather for late this afternoon
into the overnight hours. While the evolution of this convective
complex remains uncertain, outflow boundaries and/or the MCV will
help to trigger new storm development later this morning and
afternoon as it moves eastard. By 21z Sunday, the HRRR/ARW/NMM/3km
NAM have the storms entering western KY and southern IL. The
combination of deep layer shear (30-40kts of 0-6km) and instability
(3000-4000J/KG MUCAPE) will likely promote a line or broken lines of
strong to severe storms across western KY and southern IL late
Sunday afternoon.

High-res models indicate a weakening trend as the storms approach
southern Indiana and central Kentucky around and after 00z due to
waning instability and increasing surface based CIN. Should those
model solutions play out as advertised, areas generally west of I-65
would have the best shot of seeing some strong/severe storms. Main
threats with these storms in our CWA would be gusty winds and small
hail. The current (06z) Day 1 SPC Outlook matches up well with this
line of thinking.

After 06z, we should see an increase in coverage of showers/storms
as a 35-40kt LLJ develops. While severe weather isn't anticipated
with these storms, PWATs will be quite high (+1.8") and training of
storms could lead to some localized flood issues.

&&

.Long Term...(Monday through Saturday)
Issued at 308 AM EDT Sun Jun 24 2018

...Unsettled Weather Likely for the First Half of the Work Week...
...Heat and Humidity Return by Late Week...

Quasi-stationary surface boundary will serve as a focus for renewed
convective development at the beginning of the forecast period
(Monday).  Storms will likely exhibit a diurnally driven pattern
with the highest coverage/intensity in the afternoon/evening with a
diminishing trend overnight.  Strong storms will be possible in the
afternoon, but primary concern will be torrential rainfall and gusty
winds.  The boundary is forecast by much of the guidance to shift
northward Monday night which may push a lot of the convective focus
to our north/northeast at least into Tuesday morning.  Highs Monday
will range from the mid to upper 80s in most locations.  Overnight
lows will likely remain in the upper 60s to the lower 70s.

On Tuesday, we'll see a brief lull in the activity during the
morning hours.  It appears that if we have substantial clearing in
the morning, we could become quite unstable during the
afternoon/evening as the next weather feature approaches from the
west/northwest.  Scattered convective development is very likely in
the afternoon/evening and will persist into the nighttime hours
Tuesday night and early Wednesday.  Additional convection is likely
Wednesday afternoon especially in our east as the upper level wave
crosses the Ohio Valley.  Some strong to severe storms can not be
ruled out.  However, with precipitable water values hoovering near 2
inches, torrential rainfall, gusty winds, and frequent lightning
will be the main threats.  Highs Tuesday/Wednesday will be in the
mid-upper 80s again with overnight lows in the lower 70s.

For the later half of the week, strong signaling in the guidance
shows a strong mid-level ridge nosing into the region beginning
Thursday.  Will likely to have to contend with some more convection
Thursday afternoon, especially if we have a perturbation rolling
down along the front of the approaching upper ridge axis.  The ridge
axis looks to build into the area Friday and continuing into
Saturday.  This will bring back a shot of heat with dewpoints
getting back into the lower 70s again.  High temperature guidance is
likely going to exhibit a high bias here given that we'll have a wet
first half of the week and that we have lush vegetation in place.
Therefore readings in the upper 80s to the lower 90s are more
likely.  The urban areas though could get into the lower-mid 90s
though.  Those temperatures combined with the lower 70s dewpoints
will lead afternoon heat indices to get well into the upper 90s to
the lower 100s at times.

&&

.Aviation...(06Z TAF Issuance)
Issued at 102 AM EDT Sun Jun 24 2018

Scattered showers and storms currently in the region will push
eastward over the next few hours giving way to clearing skies. We
may see some patchy fog develop near BWG/HNB, but should quickly
burn off by daybreak. VFR conditions are then expected the rest of
the morning and afternoon. Showers and storms ahead of a weather
system looks to impact the region this evening into the overnight
hours, though confidence in timing of storms this far out is low.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...DM
Long Term...MJ
Aviation...DM
Hazardous weather outlook, Jun 24, 2:20 AM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
320 AM EDT Sun Jun 24 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250730-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
320 AM EDT Sun Jun 24 2018 /220 AM CDT Sun Jun 24 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered to numerous storms will be possible late this afternoon
into tonight as a weather system approaches from the west. Gusty
winds, small hail, and heavy downpours will accompany the strongest
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered storms are expected each day. Heavy downpours, gusty
winds, and small hail will accompany the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today.

DM/MJ

The radar

The Louisville radar (KLVX), 95 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flood, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
June 24, 3:00 AM EST
Where
Taylor County, 1.5 mi SE of Burdick to 2.14 mi NNE of Romine
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.255, -85.360

The emergency manager reported a downburst went through and caused damage roughly from Highway 55 to the Green River Marina. Part of the roof came off a garage and landed on a truck. A few trees were also snapped. Several houseboats had damage as well.

Flood, Hardin

When
June 25, 10:24 AM EST to 11:00 AM EST
Where
Hardin County, 1.75 mi SE of Elizabeth Town to 1.81 mi SE of Elizabeth Town
Cause
Heavy Rain
Reported by
Public
Coordinates
37.683, -85.846

There was water on Hawkins Drive near Interstate 65.

Tornado, Ohio

When
June 25, 9:50 AM CST to 9:51 AM CST
Where
Ohio County, 0.35 mi NNE of Render to 0.76 mi ENE of Render
Rating
EF1
Path length
0.6 mi
Path width
100 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
37.385, -86.928

This brief tornado did most of its |damage at treetop level, snapping|the trunks of or uprooting at least |two dozen large, mature oaks and cedars, |and causing limb damage to many others. |In one case, it snapped the 2-foot |diameter trunk of a large cedar less than |5 feet above the ground, but lofted the |tree over nearby utility lines - which |remained intact - and deposited the tree |200 feet to the east.

The tornado did occasionally reach closer |to the ground, causing significant damage |to two structures. The first was a large |brick ranch home, which had most of the |north half of its roof torn off, and |insulation spread eastward in a narrow |path. One piece of roofing lumber was |found 500 feet ENE of the home. A second |building, a large 2-story brick industrial |building 1/2 mile east - had about 20 |percent of its metal roof peeled off. |Immediately after hitting this building |and downing trees in a nearby cemetery, |it crossed U.S. Hwy 62 and did additional |tree damage for another several hundred |feet as it moved through a wooded area. |The National Weather Service thanks Ohio |County Emergency Management for their |assistance in this survey, including |drone surveillance that helped |identify the path of this storm.

Flood, Hardin

When
June 25, 10:55 AM EST to 11:30 AM EST
Where
Hardin County, 1.49 mi SSW of Tunnel Hill to 1.18 mi SSW of Tunnel Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.710, -85.840

US 62 was closed at the railroad underpass due to flooding.

Tornado, Edmonson

When
June 25, 11:04 AM CST to 11:06 AM CST
Where
Edmonson County, 1.81 mi E of Broadway to 3.49 mi E of Broadway
Rating
EF0
Path length
1.6 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.322, -86.247

This weak tornado skipped along mainly at |treetop level near the Moutardier Recreation |Area about 1/2 mile south of the Edmonson-|Grayson County Line. The tornado snapped the |upper reaches of several tree trunks near its|initial point near several homes - leaving |debris in a circular pattern - then skipped|eastward, causing other minor tree damage |before dropping down to become a waterspout |on Nolin Lake northeast of the Moutardier|Marina. The waterspout was captured on video |and shared on social media, confirming the |existence of the rotation and funnel. The|waterspout dissipated as it approached the |east shore of the channel.

Thunderstorm Wind, Green

When
June 25, 11:09 AM CST
Where
Green County, Exie
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.170, -85.530

A power pole snapped, a tree blew down, and a trampoline blew away from a property.

Thunderstorm Wind, Green

When
June 25, 12:10 PM CST
Where
Green County, 0.79 mi ENE of Pierce
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.186, -85.608

Downed trees blocked Highway 218 and Liletown Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyThe tornado archive for Kentucky, 2018Warnings in Kentucky, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757827, 763809, 757825, 763810, 757826, 757828, 757829.